Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 15, NWS Great Falls, MT

August 19, 2017Jefferson County, Lewis and Clark County, Powell County, Montana

NWS Great Falls, MT issued this red flag warning at Aug 19, 2017, 3:28 AM MDT for Jefferson County, Lewis and Clark County, Powell County, Montana. It took effect at Aug 19, 2017, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2017, 3:28 AM MDT (09:28 UTC)
In effect from
Aug 19, 2017, 12:00 PM MDT
Expired
Aug 19, 2017, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Jefferson County, MT, Lewis and Clark County, MT, Powell County, MT

The radar

The Great Falls radar (KTFX), 117 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4127 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WWUS85 KTFX 190928
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
328 AM MDT Sat Aug 19 2017

MTZ116-200030-
/O.NEW.KTFX.FW.W.0015.170819T1800Z-170820T0300Z/
/O.CON.KTFX.FW.W.0014.000000T0000Z-170819T1200Z/
Lincoln Ranger District of the Helena National Forest-
328 AM MDT Sat Aug 19 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT EARLY THIS
MORNING...
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT this
evening.

* IMPACTS: Low Humidities and Gusty Winds will return this
  afternoon to create erratic fire behavior and an increased risk 
  of new fire starts. 

* AFFECTED AREA: 
  In Southwest Montana, Fire Weather Zone 116.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In Southwest Montana, Jefferson.

* WIND: West winds increasing to 10 to 20 mph with gusts up to 30 
  mph this afternoon.

* HUMIDITY: As low as 15 percent this afternoon and evening.

* TEMPERATURES: Warming into the upper 60s to mid 70s this
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ112>115-117-118-191200-
/O.CON.KTFX.FW.W.0014.000000T0000Z-170819T1200Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
328 AM MDT Sat Aug 19 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT EARLY THIS
MORNING...

* IMPACTS: Although humidities will remain low through 6 am MDT,
  winds will continue to decrease, limiting critical fire weather
  conditions.

* AFFECTED AREA: 
  In North Central Montana Fire Zones...112...113...114...115
                                        117.
  In Southwest Montana Fire Zone....118.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin
                       Lewis and Clark, Meagher.
  In North Central Montana, Blaine, Chouteau, Glacier, Hill
                             Liberty, Pondera, Teton, Toole.
  In Southwest Montana, Broadwater, Gallatin, Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
2 follow-up statements
391 
WWUS85 KTFX 191205
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
605 AM MDT Sat Aug 19 2017

MTZ116-200300-
/O.EXP.KTFX.FW.W.0014.000000T0000Z-170819T1200Z/
/O.CON.KTFX.FW.W.0015.170819T1800Z-170820T0300Z/
Lincoln Ranger District of the Helena National Forest-
605 AM MDT Sat Aug 19 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

* IMPACTS: Low Humidities and Gusty Winds will create erratic fire
  behavior and an increased risk of new fire starts this afternoon
  into this evening.

* AFFECTED AREA: 
  In Southwest Montana, Fire Weather Zone 116.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In Southwest Montana, Jefferson.

* WIND: West 10 to 20 mph with gusts up to 30 mph this afternoon
  into early this evening.

* HUMIDITY: As low as 15 percent this afternoon into early this
  evening.

* TEMPERATURES: In the upper 60s to lower 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ112>115-117-118-191315-
/O.EXP.KTFX.FW.W.0014.000000T0000Z-170819T1200Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
605 AM MDT Sat Aug 19 2017

...RED FLAG WARNING HAS EXPIRED...

Winds have decreased across southwest Montana early this morning
and humidities have begun recovering.

A Canadian cold front is bringing gusty north winds to the plains
of north central Montana this morning, but humidities behind the
front are recovering well into the 60 to 70 percent range.

Therefore, the Red Flag Warning has been allowed to expire.

$$

http://weather.gov/greatfalls
660 
WWUS85 KTFX 200234
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
834 PM MDT Sat Aug 19 2017

MTZ116-200345-
/O.EXP.KTFX.FW.W.0015.000000T0000Z-170820T0300Z/
Lincoln Ranger District of the Helena National Forest-
834 PM MDT Sat Aug 19 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

Humidity has recovered to above 30 percent in most areas and winds
have diminished. 

$$

http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 18, 11:09 PM MDT, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 18, 11:09 PM MDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1109 PM MDT Fri Aug 18 2017

...UPDATED AVIATION...

.UPDATE...

Mid level shortwave is progressing east across NW and N-Central
MT this evening with satellite imagery showing band of mid-level
cloud-cover and embedded wave clouds along it. Main impact this
evening however, continues to be smoke from fires near and west of
the continental divide streaming east across central and SW MT in
enhanced westerly flow ahead of the shortwave. As flow aloft
veers to more west-northwesterly tonight some improvement is
possible over N-central MT, though smoke will probably linger
across SW MT into Saturday morning. Surface frontal boundary and
wind shift to the north currently approaching Calgary AB, should
reach the MT/AB border around 6am, continuing south through
N-central MT Saturday morning. Until then, expect relative
humidity to remain below 30% with some locations still in the
upper teens, and this combined with breezy west winds will
maintain critical fire weather conditions through much of tonight.
Hoenisch

&&

.SYNOPSIS...
Mild and breezy conditions continue overnight as a dry cold front
moves into Northwest Montana. Temperatures trend cooler through
the weekend, but the area will remain dry. Wildfire smoke will
also continue hazy skies through the weekend, especially near the
Continental Divide.

&&

.AVIATION...
Updated 0600z

Mainly VFR conditions are expected through the forecast
period...however...some areas may see MVFR conditions due to
reduced visibility in smoke. Area wild fires may bring reduced
vis and haze at times especially from KGTF to KHLN to KBZN.
Mountain obscuration will also be possible in these areas.
Otherwise expected some mid to high clouds and diminishing winds
tonight. Another VFR day is expected for Saturday. A weak front
may shift the winds to a more north to northwest direction
Saturday morning...continuing into Saturday afternoon. Anglin

.FIRE WEATHER...

The Red Flag Warning remains in effect for all of the TFX fire
weather zones tonight. Critical fire weather conditions have
developed as expected, and are expected to continue tonight
due to low humidity and gusty west winds ahead of a dry cold
front. Active fire behavior is expected overnight in these
conditions. Winds will shift more northwesterly and decrease on
Saturday with less critical afternoon humidity due to the passage
of the cold front.

Additional fire weather highlights are possible again early next
week, as it will remain warm and dry with low humidity and
potentially gusty winds at times.

&&

.PREV DISCUSSION...
/ISSUED 604 PM MDT Fri Aug 18 2017/

Tonight through Sunday...Critical fire weather conditions have
developed this afternoon with low relative humidity and gusty
winds associated with an approaching shortwave trough. Active fire
behavior is expected to continue through the night as detailed
below in the fire weather sub section. Satellite imagery remains
cloud free, except over Glacier county where wave cloud activity
is marking the advancing wave. Expect clouds to increase in
coverage overnight. The cold front passes through the forecast
area early Saturday morning. This will produce cooler temperatures
and higher relative humidity, but gusty northwest winds will
continue to support elevated fire weather concerns. Areas of smoke
will persist in valleys along and near the Continental Divide, and
may even increase in coverage if fires produce more active smoke
plumes. However, smoke should decrease with improving visibility
and air quality in the northwest winds behind the passing front.

Sunday Night through Friday...The next shortwave trough is
expected to cross western Montana Sunday night into Monday
morning. Forecast models indicate little moisture in the lower
portions of the atmosphere. However, there may be adequate
moisture aloft to support areas of thin mid- to high-clouds
through Monday morning. Should these clouds develop, those seeking
to view the eclipse may encounter periods of obscuration at
times. There remains uncertainty in the timing and extent of cloud
coverage associated with this passing wave. An upper level ridge
will traverse the CWA from west to east Monday night through
Wednesday, resulting in continued warm conditions and primarily
dry weather. Our weather may become slightly cooler and more
unsettled next week Thursday and Friday due to an upper-level
trough digging southward and eastward from British Columbia.
Accordingly, the potential of showers and thunderstorms should
increase Thursday and Friday. Low and high temperatures are
expected to be near or slightly above- normal during the period.
The warmest readings will likely occur Tuesday and Wednesday, when
the aforementioned high pressure ridge is firmly overhead. Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  59  84  51  81 /   0   0   0   0
CTB  54  78  45  77 /   0   0   0   0
HLN  62  88  53  83 /   0   0   0   0
BZN  52  90  49  83 /   0   0   0   0
WEY  43  81  37  76 /   0   0   0  10
DLN  53  88  46  82 /   0   0   0  10
HVR  57  82  51  82 /   0   0   0   0
LWT  56  84  51  80 /   0   0  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 AM MDT Saturday Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Eastern Glacier/Toole/Central/Eastern
Pondera/Liberty...Helena and Townsend Ranger Districts of the
Helena National Forest...Hill and Blaine Counties...Lewis and
Clark National Forest Rocky Mountain District-Rocky Mountain
Front...Lincoln Ranger District of the Helena National Forest.

Red Flag Warning until 9 PM MDT Saturday Deerlodge/Western
Beaverhead National Forest.

Red Flag Warning from noon to 9 PM MDT Saturday Eastern
Beaverhead National Forest.

&&

weather.gov/greatfalls

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.